Alert archive / Oklahoma / Tornado Warnings in 1995

Tornado Warning 9, NWS Norman, OK

April 17, 1995Tillman County, Oklahoma

NWS Norman, OK issued this tornado warning at Apr 17, 1995, 5:05 PM CDT for Tillman County, Oklahoma. It was in force for 40 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 17, 1995, 5:05 PM CDT (22:05 UTC)
Expired
Apr 17, 1995, 5:45 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tillman County, OK

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 1995-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 1995-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
344 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 172204 RRA
TOROKC
OKC141-172245-

BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
505 PM CDT MON APR 17 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 545 PM CDT FOR PEOPLE IN THE
FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     SOUTHEASTERN TILLMAN

INCLUDING THE FOLLOWING LOCATIONS
     GRANDFIELD

AT 504 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 9
MILES NORTH OF ELECTRA.

THE TORNADO WAS MOVING TO THE EAST-NORTHEAST AT 30 MPH. 

TAKE COVER NOW. THE SAFEST PLACE IS A BASEMENT UNDER A
WORKBENCH OR PIECE OF STURDY FURNITURE.  OTHERWISE...SEEK
SHELTER IN A SMALL INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST
FLOOR.  USE BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR
BODY.  AVOID WINDOWS.  ABANDON MOBILE HOMES FOR A REINFORCED
BUILDING OR LIE FLAT IN A DITCH OR CULVERT.

A TORNADO WATCH REMAINS IN EFFECT FOR CENTRAL...WESTERN AND
SOUTHERN O.KLAHOMA AND NORTHERN TEXAS UNTIL 900PM CDT AND A
TORNADO WATCH REMAINS IN EFFECT FOR SOUTHEASTERN OKLAHOMA AND
NORTHERN TEXAS UNTIL 1100PM CDT.


LAT...LON 3404  9877 3404  9904 3427  9904 3427  9878
MT

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Apr 17, 2:52 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 17, 2:52 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OKLAHOMA
255 PM CDT MON APR 17 1995

I HAVE KEPT THE FLASH FLOOD WATCH FOR SOUTHWEST AND CENTRAL OKLAHOMA
THROUGH THE EVENING.  STORMS WILL LIKELY RACE NORTHEAST ALONG THE
LOW-LEVEL BAROCLINIC ZONE NOW MOVING SLOWLY TO THE NORTH ACROSS
OKLAHOMA.  THESE STORMS WILL MOVE THROUGH AREAS THAT RECEIVED 1 TO 2
INCH RAINFALLS YESTERDAY AND OVERNIGHT.  ADDITIONALLY, WHEN THE
PACIFIC COLD FRONT MOVES EAST LATER THIS EVENING, ANOTHER ROUND OF
STORMS IS LIKELY FOR THE SAME AREA.  (REFER TO SHORT TERM FORECASTS AND
THE OKLAHOMA THUNDERSTORM OUTLOOK FOR PRESENT SEVERE WEATHER EVENT
DISCUSSIONS).

ALTHOUGH THE MODELS CONTINUE TO BE TOO FAST WITH THE SOUTHERN PLAINS
SYSTEM, OBSERVATIONS AND SATELLITE INFORMATION INDICATE THAT THE UPPER
SYSTEM WILL LIFT INTO EASTERN COLORADO THIS EVENING, BRINGING THE
SURFACE FRONT THROUGH WESTERN OKLAHOMA.  WITH RAPDILY FALLING PRESSURES
IN SOUTHWEST KANSAS, THE EXPECTED INTENSITY OF THE SURFACE LOW JUSTIFIES
INCLUDING GUSTY WINDS THIS EVENING BEHIND THE FRONT.  MY TIMING PLACES
THE FRONT IN THE VICINITY OF I-35 THROUGH THE STATE AROUND MIDNIGHT.
RAPID CLEARING AND DRYING SHOULD SHORTLY FOLLOW ITS PASSAGE.

THE NEXT SYSTEM ON WEDNESDAY NIGHT AND THURSDAY HAS SOME SIMILAR
CHARACTERISTICS TO THE ONE TODAY.  THIS TIMING REFLECTS THE FACT THAT
THE LAST SEVERAL RUNS OF THE AVN HAVE BEEN TO QUICK TO MOVE IT THROUGH.
I WILL PUSH BACK THE CHANCE FOR RAIN FOR EASTERN ZONES UNTIL WEDNESDAY
NIGHT AND THURSDAY.

HBR   51  71  45  71 / 60  0   0   20
OKC   56  74  49  73 / 70  0   0   0
SPS   57  76  51  75 / 70  0   0   20
GAG   48  67  40  67 / 30  0   0   0
PNC   49  69  42  67 / 70  0   0   0
DUA   58  76  52  75 / 70  10  0   0

.OK...FLASH FLOOD WATCH IN OKLAHOMA FOR AREAS SOUTHEAST OF A CHEYENE TO
MEDFORD LINE AND WEST OF A SEMINOLE TO MARIETTA LINE FOR THIS EVENING.
.TX...FLASH FLOOD WATCH ZONES 86, 89, 90.

WR

In the hours before

Special weather statement, Apr 17, 12:44 PM CDT, 4 hours 21 minutes before
OKZ004>053-TXZ083>090-181200-

THUNDERSTORM OUTLOOK...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 AM CDT MON APR 17 1995

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS WESTERN NORTH TEXAS...AS WELL AS WESTERN... CENTRAL...AND
SOUTHEASTERN OKLAHOMA. THIS INCLUDES THE ENTIRE FORECAST AREA...

A STATIONARY FRONT WAS LOCATED ALONG A LINE FROM SOUTHEAST BAYLOR
COUNTY TO NORTHEASTERN SEMINOLE COUNTY. THIS FRONT WILL BEGIN TO
MOVE SLOWLY NORTH DURING THE AFTERNOON. SEVERE STORMS MAY DEVELOP IN
THE VICINITY AND NORTH OF THE FRONT. IN THE COOL AIR TO THE NORTH OF
THE FRONT LARGE HAIL...AND HEAVY RAINFALL WILL BE THE PRIMARY
THREAT...ALTHOUGH A FEW STORMS COULD CONTAIN STRONG WINDS.

A DEVELOPING DRYLINE WAS INTENSIFYING IN THE AREA FROM
SCURRY...HOWARD...TO GLASSCOCK COUNTIES IN WEST TEXAS SOUTHWESTWARD.
SKIES HAVE CLEARED IN THIS AREA AND TEMPERATURES ARE WARMING INTO
THE 80S. AS THIS DRYLINE BEGINS TO SURGE NORTHEASTWARD INTO NORTH
TEXAS AND SOUTHWEST OKLAHOMA STORMS WILL BEGIN TO FIRE OVER THE NEXT
FEW HOURS. THE INSTABILITY AND WIND PROFILE HERE IS CONDUCIVE TO
RAPID DEVELOPMENT OF STORMS...WITH SOME TORNADIC STORMS POSSIBLE.

SPOTTER GROUPS IN NORTH TEXAS...AS WELL AS CENTRAL AND WESTERN OKLAHOMA
...SHOULD MAINTAIN A HIGH STATE OF READINESS THIS AFTERNOON. SPOTTERS IN
SOUTHEASTERN OKLAHOMA SHOULD BE READT FOR ACTIVATION THIS EVENING
AND TONIGHT.

IT SHOULD BE EMPHASIZED THAT ESTPECIALLY IN NORTH TEXAS AND WESTERN
OKLAHOMA THIS AFTERNOON...THIS IS A POTENTIALLY DANGEROUS SITUATION WITH
THE POSSIBILITY OF DAMAGING TORNADOES.

PURPURA
Special weather statement, Apr 17, 12:54 PM CDT, 4 hours 11 minutes before
OKZ004>053-TXZ083>090-181200-

THUNDERSTORM OUTLOOK...CORRECTED TIME...
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1230 PM CDT MON APR 17 1995

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS WESTERN NORTH TEXAS...AS WELL AS WESTERN... CENTRAL...AND
SOUTHEASTERN OKLAHOMA. THIS INCLUDES THE ENTIRE FORECAST AREA...

A STATIONARY FRONT WAS LOCATED ALONG A LINE FROM SOUTHEAST BAYLOR
COUNTY TO NORTHEASTERN SEMINOLE COUNTY. THIS FRONT WILL BEGIN TO
MOVE SLOWLY NORTH DURING THE AFTERNOON. SEVERE STORMS MAY DEVELOP IN
THE VICINITY AND NORTH OF THE FRONT. IN THE COOL AIR TO THE NORTH OF
THE FRONT LARGE HAIL...AND HEAVY RAINFALL WILL BE THE PRIMARY
THREAT...ALTHOUGH A FEW STORMS COULD CONTAIN STRONG WINDS.

A DEVELOPING DRYLINE WAS INTENSIFYING IN THE AREA FROM
SCURRY...HOWARD...TO GLASSCOCK COUNTIES IN WEST TEXAS SOUTHWESTWARD.
SKIES HAVE CLEARED IN THIS AREA AND TEMPERATURES ARE WARMING INTO
THE 80S. AS THIS DRYLINE BEGINS TO SURGE NORTHEASTWARD INTO NORTH
TEXAS AND SOUTHWEST OKLAHOMA STORMS WILL BEGIN TO FIRE OVER THE NEXT
FEW HOURS. THE INSTABILITY AND WIND PROFILE HERE IS CONDUCIVE TO
RAPID DEVELOPMENT OF STORMS...WITH SOME TORNADIC STORMS POSSIBLE.

SPOTTER GROUPS IN NORTH TEXAS...AS WELL AS CENTRAL AND WESTERN OKLAHOMA
...SHOULD MAINTAIN A HIGH STATE OF READINESS THIS AFTERNOON. SPOTTERS IN
SOUTHEASTERN OKLAHOMA SHOULD BE READY FOR ACTIVATION THIS EVENING
AND OVERNIGHT.

IT SHOULjD BE EMPHASIZED THAT ESPECIALLY IN NORTH TEXAS AND WESTERN
OKLAHOMA THIS AFTERNOON...THIS IS A POTENTIALLY DANGEROUS SITUATION WITH
THE POSSIBILITY OF DAMAGING TORNADOES.

PURPURA
Local storm report, Apr 17, 2:33 PM CDT, 2 hours 32 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
230 PM CDT MON APR 17 1995

TIME             COUNTY           EVENT

APPROX. 240 AM   CARTER           LIGHTNING STRIKE AND RESULTING FIRE
                                  DID $7500.00 IN DAMAGE TO MOTEL IN
                                  ARDMORE
PM
Local storm report, Apr 17, 4:16 PM CDT, 49 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
410 PM CDT MON APR 17 1995

...DELAYED REPORTS FROM SUNDAY APRIL 16TH...

TIME/DATE        COUNTY           EVENT

845 PM/16TH      JEFFERSON OK     QUARTER SIZE HAIL 2 MILES E OF
                                  RINGLING

845 PM/16TH      CARTER OK        QUARTER SIZE HAIL 9 MILES W OF WILSON

850 PM/16TH      PAYNE OK         NICKEL SIZE HAIL IN STILLWATER

922 PM/16TH      CARTER OK        3/4 INCH HAIL JUST N OF ARDMORE

935 PM/16TH      MURRAY OK        NICKEL SIZE HAIL AND 50 MPH WINDS 4
                                  MILES W OF DAVIS

940 PM/16TH      CARTER OK        NICKEL SIZE HAIL 4 MILES E OF ARDMORE

945 PM/16TH      CARTER OK        4.5 MILES NORTH OF LONE GROVE: 3 BARNS
                                  AND A WELLHOUSE BLOWN AWAY; HALF OF A
                                  ROOF GONE ON ONE HOUSE; SLIGHT
                                  STRUCTURAL DAMAGE TO 3 OTHER HOUSES.

1029 PM/16TH     JOHNSTON OK      3/4 INCH HAIL 4 MILES E OF TISHIMINGO

  _
SPEG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:06 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Jefferson, Stephens54 min
Apr 16, 7:06 PM CDTSevere Thunderstorm WarningOUNCotton54 min
Apr 16, 7:06 PM CDTSevere Thunderstorm WarningOUNGrady54 min
Apr 16, 8:00 PM CDTSevere Thunderstorm WarningOUNJefferson60 min
Apr 16, 8:00 PM CDTSevere Thunderstorm WarningOUNStephens60 min
Apr 16, 8:13 PM CDTSevere Thunderstorm WarningOUNPayne47 min
Apr 16, 8:27 PM CDTSevere Thunderstorm WarningOUNCarter, Murray63 min
Apr 16, 9:23 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Murray52 min
Apr 16, 9:58 PM CDTSevere Thunderstorm WarningOUNBryan, Johnston, Marshall62 min
Apr 16, 10:40 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan50 min
Apr 17, 5:12 AM CDTSevere Thunderstorm WarningOUNTillman48 min
Apr 17, 4:29 PM CDTSevere Thunderstorm WarningOUNTillman46 min
Apr 17, 4:37 PM CDTTornado WarningOUNTillman38 min
Apr 17, 5:05 PM CDTSevere Thunderstorm WarningOUNComanche40 min
Apr 17, 5:19 PM CDTTornado WarningOUNCotton26 min
Apr 17, 5:39 PM CDTTornado WarningOUNCotton36 min
Apr 17, 6:05 PM CDTTornado WarningOUNCotton, Stephens40 min
Apr 17, 6:47 PM CDTTornado WarningOUNGarvin, Stephens43 min

Nearby

Tornado Warnings in Oklahoma, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.